The Annals of Probability

Special Invited Paper: Geodesics And Spanning Tees For Euclidean First­Passage Percolaton

C. Douglas Howard and Charles M. Newman

Full-text: Open access


The metric $D_{\alpha}(q,q')$ on the set $Q$ of particle locations of a homogeneous Poisson process on $\mathbb{R}^d$ , defined as the infimum of (\sum_i |q_i - q_{i+1}|^{\alpha})^{1/\alpha}$ over sequences in $Q$ starting with $q$ and ending with $q'$ (where $|·|$ denotes Euclidean distance) has nontrivial geodesics when $\alpha>1$. The cases $1< \alpha<\infty$ are the Euclidean first­passage percolation (FPP) models introduced earlier by the authors, while the geodesics in the case $\alpha = \infty$ are exactly the paths from the Euclidean minimal spanning trees/forests of Aldous and Steele. We compare and contrast results and conjectures for these two situations. New results for $1 < \alpha < \infty$ (and any $d$) include inequalities on the fluctuation exponents for the metric $(\chi \le 1/2)$ and for the geodesics $(\xi \le 3/4)$ in strong enough versions to yield conclusions not yet obtained for lattice FPP: almost surely, every semiinfinite geodesic has an asymptotic direction and every direction has a semiinfinite geodesic (from every $q$). For $d = 2$ and $2 \le \alpha < \infty$, further results follow concerning spanning trees of semiinfinite geodesics and related random surfaces.

Article information

Ann. Probab., Volume 29, Number 2 (2001), 577-623.

First available in Project Euclid: 21 December 2001

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60G55: Point processes
Secondary: 82D30: Random media, disordered materials (including liquid crystals and spin glasses) 60F10: Large deviations

first­passage percolation random metric minimal spanning tree geodesic combinatorial optimization shape theorem random surface Poisson process


Howard, C. Douglas; Newman, Charles M. Special Invited Paper: Geodesics And Spanning Tees For Euclidean First­Passage Percolaton. Ann. Probab. 29 (2001), no. 2, 577--623. doi:10.1214/aop/1008956686.

Export citation


  • [1] Aizenman, M. (1996). The geometry of critical percolation and conformal invariance. In The Nineteenth IUPAP International Conference on Statistical Physics (H. Bai-lin, ed.) 104-120. World Scientific, Singapore.
  • [2] Aizenman, M. and Burchard, A. (1999). H¨older regularity and dimension bounds for random curves. Duke Math. J. 99 419-453.
  • [3] Aizenman, M., Burchard, A., Newman, C. M. and Wilson, D. (1999). Scaling limits for minimal and random spanning trees in two dimensions. Random Structures Algorithms 15 319-367.
  • [4] Aldous, D. and Steele, J. M. (1992). Asymptotics for Euclidean minimal spanning trees on random points. Probab. Theory Related Fields 92 247-258.
  • [5] Alexander, K. S. (1993). A note on some rates of convergence in first-passage percolation. Ann. Appl. Probab. 3 81-90.
  • [6] Alexander, K. S. (1995). Percolation and minimal spanning trees in infinite graphs. Ann. Probab. 23 87-104.
  • [7] Alexander, K. S. (1997). Approximations of subadditive functions and convergence rates in limiting-shape results. Ann. Probab. 25 30-55.
  • [8] Alexander, K. S. and Molchanov, S. A. (1994). Percolation of level sets for two-dimensional random fields with lattice symmetry. J. Statist. Phys. 77 627-643.
  • [9] Baik, J. Deift, P. and Johansson, K. (1999). On the distribution of the longest increasing subsequence in a random permutation. J. Amer. Math. Soc. 12 1119-1178.
  • [10] Boivin, D.(1990). First-passage percolation: the stationary case. Probab. Theory Related Fields 86 491-499.
  • [11] Cox, J. T. and Durrett, R. (1981). Some limit theorems for percolation processes with necessary and sufficient conditions. Ann. Probab. 9 583-603.
  • [12] Cox, J. T., Gandolfi, A., Griffin, P. S. and Kesten, H. (1983). Greedy lattice animals I: upper bounds. Ann. App. Probab. 3 1151-1169.
  • [13] Durrett, R. (1991). Probability: Theory and Examples. Wadsworth, Pacific Grove, CA.
  • [14] Gandolfi, A. and Kesten, H. (1994). Greedy lattice animals II: linear growth. Ann. Appl. Probab. 4 76-107.
  • [15] Grimmett, G. (1989). Percolation. Springer, Berlin.
  • [16] Hammersley, J. M. and Welsh, D. J. A. (1965). First-passage percolation, subadditive processes, stochastic networks and generalized renewal theory. In Bernoulli, Bayes, Laplace Anniversary Volume (J. Neyman and L. Le Cam, eds.) 61-110. Springer, Berlin.
  • [17] Howard, C. D. (1998). Good paths don't double back. Amer. Math. Monthly 105 354-357.
  • [18] Howard, C. D. and Newman, C. M. (1997). Euclidean models of first-passage percolation. Probab. Theory Related Fields 108 153-170.
  • [19] Howard, C. D. and Newman, C. M. (1999). From greedy lattice animals to Euclidean first-passage percolation. In Perplexing Problems in Probability (M. Bramson and R. Durrett, eds.) 107-119. Birkh¨auser Boston.
  • [20] Huse, D. A. and Henley, C. L. (1985). Pinning and roughening of domain walls in Ising systems due to random impurities. Phys. Rev. Lett. 54 2708-2711.
  • [21] Huse, D. A., Henley, C. L. and Fisher, D. S. (1985). Phys. Rev. Lett. 55 2924-2924.
  • [22] Johansson, K. (2000). Transversal fluctuations for increasing subsequences on the plane. Probab. Theory Related Fields 116 445-456.
  • [23] Kardar, M. (1985). Roughening by impurities at finite temperatures. Phys. Rev. Lett. 55 2923-2923.
  • [24] Kardar, M., Parisi, G. and Zhang, Y.-C. (1986). Dynamic scaling of growing interfaces. Phys. Rev. Lett. 56 889-892.
  • [25] Kesten, H. (1986). Aspects of first-passage percolation. ´Ecole d' ´Et´e de Probabilit´es de SaintFlour XIV. Lecture Notes in Math. 1180 125-264. Springer, Berlin.
  • [26] Kesten, H. (1993). On the speed of convergence in first-passage percolation. Ann. Appl. Probab. 3 296-338.
  • [27] Krug, J. and Spohn, H. (1991). Kinetic roughening of growing surfaces. In Solids Far from Equilibrium: Growth, Morphology and Defects (C. Godr eche, ed.). Cambridge Univ. Press.
  • [28] Licea, C. and Newman, C. M. (1996). Geodesics in two-dimensional first-passage percolation. Ann. Probab. 24 399-410.
  • [29] Meester, R. and Roy, R. (1996). Continuum Percolation. Cambridge Univ. Press.
  • [30] Nagaev, S. V. (1979). Large deviations of sums of independent random variables. Ann. Probab. 7 745-789.
  • [31] Neveu, J. (1972). Martingales ´a Temps Discret. Masson & Cie, Paris. [English translation
  • by T. P. Speed (1975). Discrete-Parameter Martingales. North-Holland, Amsterdam.] Paris.
  • [32] Newman, C. M. (1995). A surface view of first-passage percolation. In Proceedings of the International Congress of Mathematicians (S. D. Chatterji, ed.) 1017-1023. Birkh¨auser, Basel.
  • [33] Newman, C. M. (1997). Topics in Disordered Systems. Birkh¨auser Basel.
  • [34] Newman, C. M. and Piza, M. S. T. (1995). Divergence of shape fluctuations in two dimensions. Ann. Probab. 23 977-1005.
  • [35] Newman, C. M. and Stein, D. L. (1994). Spin glass model with dimension-dependent ground state multiplicity. Phys. Rev. Lett. 72 2286-2289.
  • [36] Newman, C. M. and Stein, D. L. (1996). Ground state structure in a highly disordered spin-glass model. J. Statist. Phys. 92 1113-1132.
  • [37] Richardson, D. (1973). Random growth in a tesselation. Proc. Cambridge Philos. Soc. 74 515-528.
  • [38] Schramm, O. (2000). Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math. 118 221-288.
  • [39] Serafini, H. C. (1997). First-passage percolation in the Delaunay graph of a d-dimensional Poisson process. Ph.D. dissertation, Courant Inst. of Math. Sciences, New York Univ.
  • [40] Smythe, R. T. and Wierman, J. C. (1978). First-Passage Percolation on the Square Lattice. Lecture Notes in Math. 671 Springer, Berlin.
  • [41] Vahidi-Asl, M. Q. and Wierman, J. C. (1990). First-passage percolation on the Voronoi tessellation and Delaunay triangulation. In Random Graphs '87 (M. Karo ´nski, J. Jaworski and A. Ruci ´nski, eds.) 341-359. Wiley, New York.
  • [42] Vahidi-Asl, M. Q. and Wierman, J. C. (1992). A shape result for first-passage percolation on the Voronoi tessellation and Delaunay triangulation. In Random Graphs '89 (A. Frieze and T. Luczak, eds.) 247-262. Wiley, New York.
  • [43] van den Berg, J. and Kesten, H. (1985). Inequalities with applications to percolation and reliability. J. Appl. Probab. 22 556-569.
  • [44] Wehr, J. (1997). On the number of infinite geodesics and ground states in disordered systems. J. Statist. Phys. 87 439-447.
  • [45] Yukich, J. E. (1998). Probability Theory of Classical Euclidean Optimization Problems. Lecture Notes in Math. 1675. Springer, Berlin.
  • [46] Zuev, S. A. and Sidorenko, A. F. (1985). Continuous models of percolation theory I. Theoret. and Math. Phys. 62 76-86 (51-58 in translation from Russian).
  • [47] Zuev, S. A. and Sidorenko, A. F. (1985). Continuous models of percolation theory II. Theoret. and Math. Phys. 62 253-262 (171-177 in translation from Russian).